Hi everyone, our new member, @SDruse221, has been having quite a bit of trouble after having her PFO closure completed recently. I am describing her symptoms below- would love to hear from you all on this!
About a day or two after her procedure, she noticed that her resting and walking heart rate was significantly higher. She also mentioned that she often felt palpitations. She also seems to have had a few EKGs done at those times that were sinus rhythm or sinus tachycardia with PACs, PJCs, and PVCs. Now she’s on metoprolol and eliquis in addition to plavix, and is feeling pretty bummed out because of it. She is really wondering if others have had similar experiences, and if they were able to come off the medications after.
@SDruse221 Hi there I had my ASD closure in 2019 a week after the procedure I noticed my heart felt as if it was coming out of my chest when I attempted to stand up or made slightest changes in position.I ignored it for the first two days but it progressively got worse - running about 150-160 at rest - I went back to my cardiologist office and after an EKG I was admitted to ED and stay in observing for tachycardia ( there was a doctor who was concerned for a PE the scans were negative thank goodness!). These “episodes” of elevated heart rate Resolved on their own - I think that after some IV hydration and rest - I was sent home 3 days after .We discussed blood pressure meds however I Have low blood pleasure and there was a concern for Worsening hypotension and after careful monitoring and gradual activity I was back to normal .I was told by my doctor that this was not a typical reaction To the procedure and they where not sure what was the cause possibly due to inflammation? I was placed on Plavix initially and after 3 months started baby aspirin . It seems difficult at the beginning to assimilate all the changes and medications however they can be helpful and as time goes by things can progress enough to come off medications.
Thank you for your post Ana (@Yviarihs). I am so glad to hear that your tachycardia episodes resolved quickly, it must have been a scare. What kinds of difficulties did you have with Plavix? Seems like the side effects are rougher for some people, judging from the past posts in this community.
I also see that you are a relatively new member to our site. I figured you and @SDruse221 may be interested in some past posts that are of some relevance :
Thank you for your reply… I’m glad you got past your issues. The tachycardia is scary and physically tiring, although the metoprolol has that under control now. We tried to lower the dose the other day and I felt good for 2 days and then all of a sudden the palpitations returned, so now it’s back to the original dose. The problem with metoprolol is that it saps your energy. Trying to do even light exercise is pulling teeth. I would love to be done with it. The doctor sent me a Zio patch monitor to wear and now I’m waiting to hear about the findings from that, which I suspect won’t be much because I was already on the metoprolol when I started using it.
I also have intermittent pains in my chest, which was to be expected… my procedure was a little over 3 weeks ago so I hope that it’s just a matter of adjustment. From what I’ve read, the experiences that people have with this are very diverse. Some seem to be totally unremarkable and some people go through absolute hell. I’m praying that I don’t have to regret having done this. I was a very physically active person before this and that’s what I want to continue to be.
Hello, I am brand new to this forum; I’m thankful to have found it. I’m a healthy active person and had a stroke on 5/1, found 18 mm PFO plus small ASD. Both were treated with PFO closure about 3.5 weeks ago. I was doing really well until I had a weird experience 16 days after. I laid down for bed, fell asleep, and woke up to weirdness. It’s hard to explain, but almost a combination of intoxication and out-of-body experience.
I reported and went to doctor the next day where they did bubble study to find bubbles moving across device. I was switched from Plavix to Eliquis and scheduled for a TEE that may include immediately going in to replace device.
They fit me with a Zio patch as well, as my heart has been all over the place since. For 15.5 days I was fine and then have been strange since. I’ve managed to golf several times and stay active. When I sit down to rest my heart starts doing weird things. I go into hospital in 2 days (on my 44th birthday), so will keep you updated.
Thank you. Strangely, got a call Monday afternoon that check-up is postponed for 3-4 weeks to give the Eliquis more time to work. They say that there are some shadows in my echo that could be clotting around my device. That was news to me, so things continue to develop. I have to say that I’ve felt pretty good this week, so maybe my heart is slowly adapting to the device and all of this is just part of the experience. Will keep you posted.
I too had the PFO closure in Feb. ‘20. I felt worse and haven’t been the same ever since the surgery. My heart rate would go from very high to very low without doing anything. I had extreme fatigue and gained 10 pounds almost immediately. I have been thin my entire life. I read the side effects of clopidogrel ( Plavix) and the rest of my medications and found the culprit for me feeling so bad was side effects from clopidogrel. I started cutting the dose in half and talking half daily along with the metetoprol half a dose. What’s confusing to me is I took all the same medications before the closure and never felt this bad. Also, I’m short of breath and feel pressure on my chest most of the time. Had I known I was going to feel so awful after having the procedure done, I never would have had it. So in answer to your question I think what you are feeling is indeed a side effect of the surgery.
UPDATE: 06/25/20. I am still having issues with low blood pressure and tachycardia at resting and short of breath. I am scheduled for a TEE in August where they go down my throat and check everything within my heart. Also, I will be able to stop taking Plavix on August 11 which I’m hoping is the culprit of my symptoms. I feel more scared of having major heart issues since I had the implant because I feel more life threatening symptoms. I will update after test in August.
I’m so sorry that you’re dealing with all of that. I started having more and more shortness of breath and my doctor told me to stop taking the plavix and the metoprolol and now I take 81mg ASA every day. Overall, I feel better. Not as fatigued and unsteady. I can exercise now without feeling like I have a shopping bag over my head, which is really important to me because movement helps me manage my anxiety. I do still get occasional pains in my chest, sometimes after exercise and sometimes after nothing apparent. Also the occasional palpitations. As per my doctor this is expected and not concerning (to him, ha ha).
I’m cautiously optimistic because there has been some improvement. I hope the TEE clarifies things and getting off the Plavix helps you. Those medications are just awful.
Wanted to check in and see how Tania is doing. After a few tough weeks, things seemed to have normalized for me. I had a TEE the end of July which confirmed that my device is where it should be and is healing nicely. I was on Eliquis for clot concerns, but the TEE showed no clot and I was able to get off Eliquis and back to Plavix and the 81mg aspirin for up to 6 months. I feel good most of the time, but do look forward to the day I’m off of Plavix! I’ve certainly had a few scary moments, but when people ask how I’m doing my response is that my heart hasn’t stopped yet. It seems like the recovery simply takes longer than I would like. I’m optimistic!